MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø13X400MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø13X400MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-3400S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Implant Pain (4561)
Date of Event 08/29/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient had a gamma3 operation about 1 1/2 year ago.Now the nail is broken.The nail has now been removed at a t2 alpha recon were inserted (b)(6) 2022.
 
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed.The device inspection revealed the following: the identification of the returned device was confirmed based on the catalog # and the lot # marked.The nail is broken in two parts, at the level of the proximal hole, both parts were returned.The reported failure could be confirmed and the functionality of the implant cannot be given anymore.The evaluation revealed that the nail broke in a fatigue fracture after a period of approximately 18 months of implantation.This can be stated based on the striations clearly visible on the damaged area, which are a classic indication of a fatigue fracture.According to the damage observed, the fatigue fracture had its origination in the lateral side of the proximal hole.In this area, significant material damage had weakened the device, which was caused by misaligned drilling.This statement is confirmed by the significant signs of wear on the lateral side of the hole.Material deformation (bearing points) of the medial edge of the proximal hole including additional material crack and material deformation were most likely caused by increased axial loading during the implantation period; which is considered as patient behavior related.Severe damage can be observed on the edge of the proximal hole, below the lag screw.This indicates that the nail was subjected to severe loads, leading to displacement of the lag screw and the breakage of the nail.This statement is confirmed by the wear marks observed on the returned lag screw.Normal signs of wear, resulting from the insertion and the extraction of locking screws are visible on the distal locking holes.No major deformation was observed on the distal holes nor in the locking screws, although one of the screws if broken at its tip.This indicates that an axial load was mainly applied on the implant.The time of implantation (18 months) and the fatigue fracture observed indicate that the breakage was probably related to a bone mal-union or non-union.As a reminder, a nail will be subjected to a fatigue fracture if the stresses on the implant are too high or not considerably reduced during the period of implantation.The affected implant is designed to withstand the normal loads during the implantation period, i.E.The implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.This state must be achieved within a medically recognized period (confirmed by scientific analysis about 6 months) in such way, that the bone strength allows significantly increasing discharge of the time-fixed implant material.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.One requirement for successful nail treatment is a timely bone healing in order to relieve the nail over the progressing time of implantation.Potential adverse effects, e.G.Overweight, increased loading or material damage are clearly pointed out in the labelling.Based on the investigation, the root cause was attributed to patient and user related issues.The failure was most probably caused by a combination of multiple factors.The misdrilling led to a local weakening around the proximal hole, where the fracture originated.Possible non-union or mal-union of the bone has most probably complicated the healing, leading to the fracture, as the implant was not able to overtake the load of the patient anymore.No information related to the patient or the patient's activity nor x-rays of the fracture were received.Therefore, it cannot be confirmed that bone mal-union or non-union led to the fracture.Furthermore, nothing can be stated regarding the bone condition of the patient and if the post-operative instructions were followed.During manufacturing, functionality test and dimensional inspection were done according to specifications.During the inspection, all devices met the specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description
It was reported that the patient had a gamma3 operation about 1 1/2 year ago.Now the nail is broken.The nail has now been removed at a t2 alpha recon were inserted (b)(6) 2022.Upon product return, one locking screw was also found broken.Additionally, the patient had pain in her hip, a ct-scan was performed and it was noticed that the nail was broken.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø13X400MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15402373
Report Number0009610622-2022-00427
Device Sequence Number5056853
Product Code HSB
UDI-Device Identifier04546540409935
UDI-Public04546540409935
Combination Product (Y/N)N
Initial Reporter CountryDA
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/31/2025
Device Model Number3525-3400S
Device Catalogue Number35253400S
Device Lot NumberKODA50B
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/04/2022
Supplement Date Received by Manufacturer12/08/2022
Initial Report FDA Received Date09/12/2022
Supplement Report FDA Received Date01/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/18/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale